When your child is the victim of a Texas medication mistake, you will likely wonder how medical professionals can make these kinds of mistakes. Unfortunately, infant medication errors are horrifyingly common—not just in Texas, but all over the world.
A study published in a 2002 issue of Pediatric and Perinatal Drug Therapy found that 28% of all drug mistakes are the result of a dosage error. Many of these victims were children too young to fight off the effects of an overdose—and mistakes were often not discovered until the patients complained of side effects.
The study uncovered some unsettling facts about medication errors in children:
- Infants less than age one are at particular risk of dosage errors.
- The second most common type of medication error was administration of the wrong drug, which caused five infant fatalities in seven years.
- The American Children’s Emergency Department reported that one-third of ER medication errors involved patients given the wrong drug as a result of similar packaging or similar drug name.
- Between 1993 and 2000, four children were killed by anesthesia overdose while undergoing dental surgeries.
- Overdoses are more likely to be caught before administering to adult patients than in infants, since a tenfold mistake is for an infant is often a regular-sized adult dose
Get more prescription error information by ordering our FREE book, “How to Make Pharmacies Pay For Injuries Caused by Medication Errors.” For a free consultation with a board-certified Houston prescription drug error lawyer, call Kennedy Hodges today at 888-526-7616.